Patient holding opioid
THIS COULD TAKE YOUR LIFE.

Planning to take prescription opioids after surgery? Learn how to do so more safely.

Prescription opioids can be a powerful way to help manage pain. But they can also slow or stop your breathing, which can lead to cardiac arrest, brain damage, or death.

LEARN IF YOU’RE AT RISK

Consult your healthcare provider for more information.

In addition to helping manage pain, prescription opioids interact with the part of your brain that controls breathing. Opioids can slow or stop your breathing, which can sometimes lower the oxygen in your blood to dangerous levels—even when taking them as prescribed.

Slowed or stopped breathing can happen to anyone taking prescription opioids at any time. However, there are some factors that can increase the likelihood of it happening to you. Take a short quiz to learn more.

Close
I am taking opioids for the first time or take them infrequently

Are you taking opioids for the first time? Or have you had infrequent exposure to opioids, especially in the past six month?

I have an existing respiratory condition

Do you have a respiratory condition that impacts your ability to breathe, such as snoring, sleep apnea, COPD, or asthma?

I take opioids at the same time as taking other sedatives

Do you combine opioids with other sedating substances, such as:

  • Alcohol?
  • Prescription sedating drugs, including sleep or anxiety medications known as benzodiazepines and gabapentinoids?
  • Over-the-counter sedating drugs, including some antihistamines and antinausea medications?
I have a chronic health condition

Do you have a chronic health condition that affects your organs (lung, liver) or conditions like heart disease, obesity, or HIV?

I take higher doses of opioids

Do you take higher doses of opioids? (e.g. >50 morphine milligram equivalents per day)

I have a history of substance use disorder

Do you have a history of substance abuse, illicit drug use, or a reduced tolerance to opioids following a detox?

You did not select any of these risk factors. However, it’s possible to experience slowed or stopped breathing at any time while taking prescription opioids.

Learn how to help lower your risk

LOWER MY RISK

What Can You Do to Help Lower Your Risk?

01

Receive Tips on How to Help Reduce Your Risk

02

Learn How Self-Monitoring at Home Can Help

This could HELP save your life.

Masimo SafetyNet Alert™

Learn More

Know someone else who may be at risk?

Share with your friends!

Consult your healthcare provider for more information.

References:

  • 1 Opioid Overdose. World Health Organization.
    https://www.who.int/news-room/fact-sheets/detail/opioid-overdose.
  • 2 Peterson C et al. American journal of preventive medicine. 2019;56(6):875-81.
  • 3 Gupta K, Prasad A, Nagappa M, Wong J, Abrahamyan L, Chung FF. Risk factors for opioid-induced respiratory depression and failure to rescue: a review. Curr Opin Anaesthesiol. 2018 Feb;31(1):110-119. doi: 10.1097/ACO.0000000000000541. PMID: 29120929.
  • 4 Dunn, KM et al. Opioid prescriptions for chronic pain and overdose: a cohort study. Annals of internal medicine vol. 152,2 (2010): 85-92. doi: 10.7326/0003-4819-152-2-201001190-00006.

PLCO-005502/PLM-13609A-1121

LEARN HOW TO REDUCE THE RISK